Hail, Scotts Bluff
- When
- August 23, 3:57 PM MST
- Where
- Scotts Bluff County, 5.9 mi SSW of Melbeta
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.700, -103.560
A line of thunderstorms moved through the Nebraska Panhandle the afternoon of 23 August. Bowing segments in the line produced strong downburst winds across Scotts Bluff and Kimball Counties as the line progressed eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of thunderstorms moved through the Nebraska Panhandle the afternoon of 23 August. Bowing segments in the line produced strong downburst winds across Scotts Bluff and Kimball Counties as the line progressed eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 3:07 PM MST, 50 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Cheyenne WY
407 PM MDT Fri Aug 23 2024
.KEY MESSAGES...
- Scattered to numerous showers and thunderstorms are expected
on a daily basis through Sunday, some with locally heavy
rainfall. Isolated strong to severe thunderstorms will be
possible as well.
- Elevated to near critical fire weather conditions over Carbon,
Converse, and Niobrara counties with gusty southwest winds
this weekend.
- A chance of late day showers and thunderstorms will occur on
Monday, then dry weather will develop for Tuesday through
Friday. The warmest days will be Tuesday and Wednesday.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 400 PM MDT Fri Aug 23 2024
The active monsoon weather pattern continues across the area today.
Current satellite imagery shows moisture streaming over the area out
of the core monsoon region of the Four Corners states. Meanwhile,
there is a narrow dry patch across Utah and western Wyoming visible
in the water vapor channel, while another area of moisture is seen
circulating around the strong closed low currently located just off
of the Oregon coastline. At the surface, a low pressure system is
developing near Billings, MT, while high pressure builds into the
Colorado Rockies. A surface pressure trough extends south from the
low center towards Lusk and then towards Pine Bluffs. Rapid pressure
rises behind this are shifting eastward, and providing the focus for
storm development this afternoon. So far, storms are moving through
the more marginal environment present in Wyoming. While moisture is
abundant with near saturated soundings, instability, lapse rates,
and shear are all fairly marginal. Expect storms to shift eastward
as the pressure trough moves east through the afternoon. Once storms
approach the state line, they will start to encounter a more
favorable environment for strong to severe storms. In far eastern WY
and the NE panhandle, MLCAPE exceeds 1000 J/kg and approaches 2000
J/kg in Cheyenne county. Shear and lapse rates are still marginal,
but it should be enough to get a few storms to strong to severe
thresholds. The abundant moisture will also lead to a torrential
rainfall and localized flash flooding chance. Expecting these storms
to develop into a linear feature in the next hour or so, then then
move east through the panhandle through about 8-9PM, though a few
showers may linger later in the evening.
We'll start to see some changes in the stagnant weather pattern this
weekend as the strong upper level low translates eastward tonight
into Saturday. Strong southwest flow throughout the atmosphere will
move over central Wyoming. This is also collocated with the dry air
patch currently visible on GOES water vapor channels. The dry
and windy air will push over our western zones, particularly
Carbon and Converse counties, while the monsoon plume tilts
eastward ahead of it, keeping decent moisture aloft over the
remainder of the area. Saturday looks like a pretty windy day
further west, with south to southwest 700-mb winds around 30 to
40 kts producing widespread strong winds at the surface. Some
mountain wave activity and downslope enhancement should lead to
wind gusts to 50+MPH in Carbon county. Can't rule out areas from
Rawlins to Elk Mountain along I-80 exceeding high wind
criteria, but do not have the confidence to issue any high wind
headlines. However, the gusty winds and drier air mixing into
the boundary layer will increase fire weather concerns for these
western zones. Thus, a Fire Weather Watch has been issued for
Converse and Niobrara counties where RH is a bit lower. Further
east, the main thing for Saturday will be afternoon
thunderstorms once again. The RAP model and a few other HiRes
models show the surface trough setting up from roughly Cheyenne
to Rapid City, SD during peak afternoon heating. This looks like
it will provide the focus for storm development, though we will
need to watch for some high based activity further west for a
strong wind threat also.
Sunday looks similar as the close low inches closer. By this time,
the moisture ahead of the upper level low will merge with the
monsoon moisture, mostly wiping out the dry air pocket in between.
Column moisture will remain above average for most of the area, and
a few vort-maxes moving through the flow aloft will help to trigger
another round of afternoon showers and thunderstorms that may
continue into the evening or overnight hours.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 400 PM MDT Fri Aug 23 2024
Monday...A shortwave trough aloft moves into the Dakotas with some
drier air filtering into our forecast area as evidenced by the
precipitable water values lowering to 0.2 to 1 inch. It looks like
enough low and mid level moisture for isolated to widely scattered
late day showers and thunderstorms, most numerous from the Snowy
Range to Laramie County. Somewhat cooler with 700 mb temperatures
near 12 Celsius.
Tuesday...The GFS may be erroneously increasing moisture and thus
increasing thunderstorm coverage, but for now, will match with our
neighbors and keep it dry. With an increase in 700 mb temperatures,
maximum temperatures will be warmer.
Wednesday...Continued dry with west southwest flow aloft and a
relatively dry airmass overhead. The warming trend continues with
700 mb temperatures near 14 Celsius.
Thursday/Friday...The lower and mid levels look to remain relatively
dry looking at precipitable water values, thus we will continue a
dry forecast. Somewhat cooler on Thursday in the wake of a passing
cold front and 700 mb temperatures near 7 Celsius, with a warming
trend for Friday.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1116 AM MDT Fri Aug 23 2024
VFR conditions currently across area terminals with BKN cloud
cover across much of Carbon Co. Gusty southwest winds around 25
kt today for southeast Wyoming terminals with afternoon
thunderstorms developing along the higher terrain. Latest CAMs
have been suggesting a line of storms developing along the
Laramie Range moving east in the Nebraska panhandle this
evening. KCYS and KSNY appear to be the terminals most likely to
see -TSRA with reduced flight conditions for a 1-2 hour period
later today. Most remaining area terminals have VCTS/VCSH
through 06z tonight with SCT-BKN upper level clouds remaining in
place overnight.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ417-418.
NE...None.
&&
SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...MBHazardous Weather Outlook National Weather Service Cheyenne WY 522 AM MDT Fri Aug 23 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-241130- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 522 AM MDT Fri Aug 23 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected across much of the area this afternoon and evening. These storms may produce locally heavy rainfall as well as gusty and erratic surface winds. Small hail is also possible mainly with storms over the western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A persistent monsoonal weather pattern will support daily chances for thunderstorms through at least Sunday. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Fri Aug 23 2024
NEZ019>021-096-232230-
Scotts Bluff NE-Morrill NE-South Sioux NE-Banner NE-
401 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SCOTTS BLUFF...WESTERN MORRILL...
NORTHWESTERN BANNER AND SOUTHERN SIOUX COUNTIES THROUGH 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wildcat Hills State Recreation Area, or 11 miles
southwest of Scottsbluff, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Minatare, Melbeta, McGrew,
Wildcat Hills State Recreation Area, Stegall, Scotts Bluff National
Monument, Hubbard Hill, Scottsbluff Airport, and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 10381 4163 10398 4186 10400 4201 10365
4177 10335
TIME...MOT...LOC 2200Z 240DEG 34KT 4172 10378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MoseSpecial Weather Statement
National Weather Service Cheyenne WY
426 PM MDT Fri Aug 23 2024
NEZ003-019>021-096-WYZ108-232300-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-Banner NE-
Goshen County WY-
426 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOX BUTTE...SCOTTS
BLUFF...WESTERN MORRILL...NORTH CENTRAL BANNER...SOUTHERN SIOUX AND
EAST CENTRAL GOSHEN COUNTIES THROUGH 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Morrill to Scottsbluff
to near Wildcat Hills State Recreation Area. Movement was northeast
at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Melbeta,
Henry, Wildcat Hills State Recreation Area, Lake Minatare State
Recreation Area, Lake Alice Number 2, Scotts Bluff County Fairground,
Scotts Bluff National Monument, Hubbard Hill, Scottsbluff Airport,
and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4232 10382 4218 10346 4190 10330 4171 10351
4161 10377 4187 10387 4204 10412
TIME...MOT...LOC 2226Z 213DEG 32KT 4202 10387 4188 10370 4169 10370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MoseSpecial Weather Statement
National Weather Service Cheyenne WY
435 PM MDT Fri Aug 23 2024
NEZ054-WYZ119-232300-
Kimball NE-East Laramie County WY-
435 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT KIMBALL AND SOUTHEASTERN LARAMIE
COUNTIES THROUGH 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Panorama Point, or 25 miles southwest of Kimball,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kimball, Pine Bluffs, Dix, Bushnell, Oliver Reservoir, Kimball
Municipal Airport, Panorama Point, Pine Bluffs Municipal Airport,
Oliver Reservoir Campground, and Kimball County Fairgrounds.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 399 and 402.
Interstate 80 in Nebraska between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4100 10424 4139 10394 4139 10361 4120 10339
4100 10372
TIME...MOT...LOC 2235Z 214DEG 37KT 4101 10405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MoseThe Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Chaser reported blinding wind driven rain and estimated wind gusts to 60 mph.
Spotter reported 50 to 60 mph downburst winds.
Kimball Airport AWOS station (KIBM) measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203198, 1195829, 1195830, 1203197.